Drug-Induced Liver Injury

Einar S. Björnsson, Naga Chalasani

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Scopus citations

Abstract

Drug-induced liver injury (DILI) is a rare but significant health problem. DILI is generally classified into intrinsic and idiosyncratic types; intrinsic DILI is generally dose dependent and predictable (e.g. acetaminophen toxicity) whereas idiosyncratic DILI is unpredictable and is generally not dose-related. The clinical picture of DILI can range from asymptomatic elevation in liver biochemical tests to acute or chronic liver injury and acute liver failure. DILI is characterized into hepatocellular, cholestatic or mixed pattern based on liver biochemistries at clinical presentation. The diagnosis of DILI requires high degree of clinical suspicion and exclusion of appropriate competing etiologies. In patients with idiosyncratic DILI, prompt withdrawal of the offending agent vastly improves the prognosis whereas its inadvertent continuation may lead to serious consequences including liver failure and death.

Original languageEnglish (US)
Title of host publicationPractical Gastroenterology and Hepatology
Subtitle of host publicationLiver and Biliary Disease
PublisherWiley-Blackwell
Pages235-242
Number of pages8
ISBN (Print)9781405182751
DOIs
StatePublished - Aug 31 2010

    Fingerprint

Keywords

  • Acetaminophen (paracetamol)
  • Acute liver failure
  • Drug-induced liver injury

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Björnsson, E. S., & Chalasani, N. (2010). Drug-Induced Liver Injury. In Practical Gastroenterology and Hepatology: Liver and Biliary Disease (pp. 235-242). Wiley-Blackwell. https://doi.org/10.1002/9781444325249.ch23